Tennessee, 2022

Hail and Damaging Winds in Tennessee, May 18 to 19, 2022

May 18 to 19, 2022 · NWS MRX · 16 events in 5 counties and zones

Several rounds of thunderstorms brought large hail and some damaging wind gusts to portions of northeast Tennessee, starting in the late evening hours of May 18 and continuing through the afternoon of May 19. Most of the reports were of large hail, with the largest being the size of a hen egg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several rounds of thunderstorms brought large hail and some damaging wind gusts to portions of northeast Tennessee, starting in the late evening hours of May 18 and continuing through the afternoon of May 19. Most of the reports were of large hail, with the largest being the size of a hen egg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 8:35 PM EST, 1 hour earlier.

Area forecast discussion, May 18, 8:35 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
935 PM EDT Wed May 18 2022

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

Convection across KY has been sagging southward toward our area.
The environment is less favorable for convection over our area,
but low level SW flow feeding better moisture into the western
portion of the convection has been able to keep stronger cells
regenerating there and do expect the atmosphere to become more
favorable over our area as the line moves in especially over the N
PLateau and possibly parts of the N valley and SW VA. These areas
look to have the highest threat for any severe storms over the
next few hours, with the most significant tornado threat mainly N
Plateau near the KY border. Will be making some minor changes to
PoPs/Wx to better fit the latest radar and hi-res guidance trends,
and will make a few other tweaks as well to the database with
this update.

&&

.AVIATION...
00Z TAF DISCUSSION.

There will be some convection around during the period, but while
it looks like the best chances will be north (especially TRI) the
timing looks uncertain. Will try to time best chances with VCTS
and/or prob30 groups at TYS/TRI, but will leave out of CHA for now
as chances look lower there. Outside of any heavier shower or
thunderstorm, VFR conditions are expected for the period all
sites. Winds will generally be south/southwest overnight at 10kts
or less, then increase a bit during the day from the
southwest/west.

&&

.PREV DISCUSSION...
/ISSUED 323 PM EDT Wed May 18 2022/
SHORT TERM...(Tonight and Thursday)...

Key Messages:

1. Mostly dry and mild tonight with potential for isolated storms
across southwest Virginia.

2. Warm tomorrow with highs in the upper 80s to lower 90s.

3. Low confidence on strong to severe storms Thursday afternoon, but
any stronger storm could quickly become severe.

Discussion:

This afternoon, GOES imagery shows the remnants of a decaying MCS
moving across the Ohio River Valley. As a result, mid to high level
cloud cover has steadily increased resulting in mostly cloudy skies
at the time of discussion. Temperatures have increased into the
upper 70s to lower 80s. Warm air advection has lead to notable
capping this afternoon which has likely kept convection from
initiating. Tonight and Thursday offers a very complex and uncertain
forecast regarding convective potential across East Tennessee and
southwest Virginia.

Heading into tonight, the remnant MCV and weak shortwave trough will
continue its eastward advancement. The airmass aloft will continue
to destabilize tonight as strong mid level lapse rates advect from
the southwest leading to MUCAPEs between 1-2k J/kg. The biggest
question overnight will be if we can obtain enough low level lift
to allow parcels to take advantage of the elevated instability.
There are a couple potential mechanisms such as outflow
boundaries, and weak isentropic ascent between the 300-310K
surfaces that could initiate convection. The varying CAM solutions
generally outline southwest Virginia as having the best chance of
seeing isolated convection overnight, generally between 06Z and
12Z. Any of these stronger updrafts could carry the potential of
damaging winds and large hail.

What happens late tonight and early Thursday morning could have a
large implication on the forecast for Thursday afternoon,
specifically in regards to placement of outflow boundaries. Most
recent guidance has increased instability with near surface-based
CAPE values in excess of 2-3k J/Kg with the NAM12 the highest
with upwards of 4k J/Kg. Additionally, point forecast soundings
show large CAPE profiles from the surface towards the EL,
supporting large vertical accelerations. Moisture will also be on
the increase tomorrow in the vicinity of moisture convergence with
PW values between 1.25-1.5 inches. Once again the big question
will be any potential lifting mechanisms for convection especially
given weak upper level dynamics and potential capping aloft.
Guidance favors a boundary oriented NW to SE lifting across the
local area Thursday afternoon. Locally enhanced convergence along
with any potential outflow boundaries would favor updraft
development and the potential for strong to severe storms.
Coverage is very uncertain as of this afternoon. Available CAMS
present varying solutions but generally all indicate the potential
for storms to develop during the afternoon hours. Deep layer
shear isn't impressive but EBWD between 30-40 knots will be more
than sufficient for convective organization and maintenance. Main
threat will be damaging winds given inverted-v soundings, and
DCAPE in excess of 1000 J/kg. Additionally, the large hail layer
CAPE profiles along with relatively low freezing levels indicate a
large hail potential will accompany any of the stronger updrafts.
Higher LCLs along with relatively weak low level shear should
limit tornado potential, but this still cannot be totally ruled
out. Finally, high PW values and the convective nature could bring
localized flooding to parts of the area especially where storms
train over the same areas.

Diegan

LONG TERM...(Thursday Night through Tuesday Night)...

Key Messages:

1. Near record-breaking heat is expected on Friday with very warm
temperatures continuing into Saturday.

2. Showers and storms are likely Saturday night through Sunday with
a cold front moving through by Sunday night.

3. Scattered showers and storms will continue on Monday as the
boundary lingers nearby.

Thursday Night through Friday

The window for strong to severe storms will continue Thursday
evening, ending around or before midnight. See the Short Term
discussion for more detail on the severe storm threat. Clouds and
rain will clear out after midnight. Friday will be hot as a ridge
builds over the Southeast. With full sunshine and strong WAA highs
will be well above normal close to the daily record in the lower
90s. Friday may have elevated fire danger in areas that don't get
significant rain before then. Southerly winds will gust around 25
mph in the afternoon when RH values are low in the 30s with optimal
mixing.

Saturday through Sunday

Saturday will also be hot with ridging over the Southeast and mostly
sunny skies. Instability will be moderate to high Saturday afternoon
with dew points in the 60s and CAPE around 2500 J/kg. With the cold
front well to the west and ridging overhead, showers and
thunderstorms will probably be isolated and pulse type. However,
with good instability a few strong storms cannot be ruled out.
Shower and thunderstorm coverage will increase late Saturday night
or Sunday morning as the cold front moves closer. Sunday will be the
best chance for rain and storms with the front moving through Sunday
night. Severe potential looks marginal for Sunday. Cloud cover and
rain well ahead of the front will likely squash instability and
upper level support is lacking with the shortwave moving well to the
north near the Great Lakes. Although, dew points look good in the
upper 60s and the surface front looks pretty good. If we are able to
get some sunshine strong storms may be possible in the afternoon and
evening hours.

Monday through Tuesday

Monday will be cooler with highs in 70s but showers will linger over
the region as the cold front slows or stalls just downstream over
the carolinas. Temps will begin to rebound on Tuesday as southerly
low level winds return with highs in the lower 80s.

McD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  93  69  93  71 /  10  10   0   0   0
Knoxville McGhee Tyson Airport, TN  68  88  67  94  69 /  30  40  20   0   0
Oak Ridge, TN                       66  88  65  92  68 /  30  50  20   0   0
Tri Cities Airport, TN              62  81  63  92  64 /  60  50  50  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 18, 2:14 PM EST, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 PM EDT Wed May 18 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
314 PM EDT Wed May 18 2022 /214 PM CDT Wed May 18 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible overnight across parts of
southwest Virginia. Some of these storms could be strong to
severe with the main threats being 60 mile per hour winds and hail
the size of a quarter or larger. Heavy rain from these storms
could also cause isolated flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another round of storms is expected on Thursday. Once again the
primary threat will be strong straight line winds and large hail.
Areas that receive heavy rain on Wednesday could see more rain on
Thursday leading to possible additional flooding of saturated
grounds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

In the hours before

Special weather statement, May 18, 9:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
1005 PM EDT Wed May 18 2022

TNZ014-015-038-VAZ001-190245-
Claiborne TN-Hancock TN-Grainger TN-Lee VA-
1005 PM EDT Wed May 18 2022

...A strong thunderstorm will impact portions of Claiborne, western
Hancock, north central Grainger and southwestern Lee Counties through
1045 PM EDT...

At 1005 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chenoa, or 7 miles west of Middlesboro, moving southeast at 40 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Tazewell, Tazewell, Harrogate, Howard Quarter, Cumberland Gap,
Arthur and Powell River Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3654 8329 3633 8344 3659 8396 3658 8369
      3662 8365 3662 8363 3665 8356
TIME...MOT...LOC 0205Z 299DEG 36KT 3663 8385

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DH

The radar

The Knoxville radar (KMRX), 45 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
May 18, 9:35 PM EST
Where
Claiborne County, 1.49 mi NNW of Bacchus
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.540, -83.610

A few trees were blown down.

Hail, Hawkins

When
May 19, 3:45 AM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.530, -82.710

Thunderstorm Wind, Hawkins

When
May 19, 3:45 AM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.530, -82.710

A trained spotter estimated a wind gust of 52 knots.

Hail, Hawkins

When
May 19, 1:59 PM EST
Where
Hawkins County, 0.55 mi W of Marshall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.580, -82.660

Hail, Sullivan

When
May 19, 2:13 PM EST
Where
Sullivan County, Lynn Garden
Measured
1 in hail
Reported by
Public
Coordinates
36.580, -82.570

Hail, Hancock

When
May 19, 3:15 PM EST
Where
Hancock County, 1.77 mi SW of Sneedville
Measured
1 in hail
Reported by
Public
Coordinates
36.510, -83.240

Hail, Hancock

When
May 19, 3:35 PM EST
Where
Hancock County, 1.38 mi N of Leaman
Measured
1 in hail
Reported by
Public
Coordinates
36.550, -83.130

In addition to hail, large trees were blown down.

Hail, Hawkins

When
May 19, 6:03 PM EST
Where
Hawkins County, Church Hill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.520, -82.720

Hail, Hawkins

When
May 19, 6:04 PM EST
Where
Hawkins County, 0.89 mi SW of Goshen
Measured
2 in hail
Reported by
Public
Coordinates
36.460, -82.740

Hail, Sullivan

When
May 19, 6:05 PM EST
Where
Sullivan County, 0.55 mi W of Lynn Garden
Measured
1.5 in hail
Reported by
Public
Coordinates
36.580, -82.580

Hail, Sullivan

When
May 19, 6:09 PM EST
Where
Sullivan County, 0.89 mi SW of Howard Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
36.540, -82.580

Hail, Hawkins

When
May 19, 6:10 PM EST
Where
Hawkins County, 0.89 mi NW of Block City
Measured
1 in hail
Reported by
Public
Coordinates
36.510, -82.680

Hail, Sullivan

When
May 19, 6:10 PM EST
Where
Sullivan County, 0.56 mi E of Long Is
Measured
1.5 in hail
Reported by
Public
Coordinates
36.500, -82.560

Hail, Washington

When
May 19, 6:30 PM EST
Where
Washington County, 1.81 mi ENE of Kincheloe Mill
Measured
1.5 in hail
Reported by
Public
Coordinates
36.430, -82.520

Hail, Washington

When
May 19, 6:31 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
1.75 in hail
Reported by
Public
Coordinates
36.410, -82.480

Hail, Washington

When
May 19, 6:34 PM EST
Where
Washington County, 0.89 mi NW of Spurgeon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.440, -82.460

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017608, 1017593, 1017610, 1017594, 1017595, 1017596, 1017597, 1017598, 1017599, 1017600, 1017601, 1017602, 1017604, 1017605, 1017606, 1017607.